Wyoming, 2019

Damaging Wind in Wyoming, June 14, 2019

June 14, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved off the South Laramie Range eastward across the City of Cheyenne producing 60 mph wind gust as measured at the sensor at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved off the South Laramie Range eastward across the City of Cheyenne producing 60 mph wind gust as measured at the sensor at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 2:25 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 2:25 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
325 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Fri Jun 14 2019

Summary: Main hazard concerns remain centered on the localized
heavy rain and thunderstorms this afternoon that could also
produce wind gusts of 40 to 60 mph. While the overall organized
severe threat is low, the localized heavy rain could cause
flooding and ponding of water on roadways. In addition, the 40-60
mph winds could cause some minor damage or make transportation
difficult along areas roadways for brief periods of time. Storm
strength and coverage will decrease through the mid-evening
hours.

Weather Details: Showers and thunderstorms are underway mainly
across the higher terrain but some additional activity has
developed across the western High Plains of Nebraska. Expect
continued development through the afternoon across the High Plains
of Wyoming and Nebraska as higher then normal precipitable water
values combine with moderate synoptic lift due to H5 troughing
and growing boundary layer instability. With limited wind shear
present, storms will be more of pulse and wet microburst type
through the afternoon. While some hail will be possible - elevated
winds, lightning, and localized heavy rain will the primary threats.

A near similar pattern will occur Saturday as +2-3 standard
deviation above normal precipitable water persist across Wyoming
and Nebraska Panhandle. There looks to be a greater focus of heavy
rainfall potential along the Snowy, Laramie and adjacent Wyoming
High Plains Saturday with more limited coverage farther west in
Carbon County. However, will need to monitor trends overnight
depending on new resolution of embedded shortwave troughs pivoting
across the region. Heavy rainfall, localized flooding, and wind
gusts of 40 to 60 mph will again be possible.

.LONG TERM...(Sunday through Thursday)
Issued at 330 AM MDT Fri Jun 14 2019

Medium range models/ensembles are in good agreement with the
continuation of the unsettled weather pattern into next week.
Energetic west-northwest flow aloft combined with mesoscale
surface boundary interactions, moisture and instability will
produce scattered to numerous showers and thunderstorms Sunday
through Tuesday. Severe weather is not anticipated, however
isolated strong convection with locally heavy rainfall can be
expected, especially during the afternoons and early evenings.
There will be a downward trend in convective coverage Wednesday
and Thursday as slightly drier air aloft advects into the CWA.
Temperatures will average slightly below normal Sunday through
Tuesday, moderating to normal Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM MDT Fri Jun 14 2019

High clouds continue to sit over southeast Wyoming and the
Nebraska Panhandle with VFR conditions. Scattered showers and
thunderstorms are starting to develop near KRWL and will continue
into this afternoon towards KLAR and KCYS where gusty winds and
MVFR conditions are possible. Showers will continue to move
eastward towards the NE Panhandle terminals through 03Z tonight.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Fri Jun 14 2019

Fire weather concerns remain low with above normal precipitation,
non-cured fuels, and elevated minimal relative humidity values.
This pattern will continue through the weekend into Tuesday of
next week. A drier pattern will then take place for a brief time
mid-week.

&&

.HYDROLOGY...
Issued at 255 PM MDT Fri Jun 14 2019

Hydrologic concerns will prevail for the Upper North Platte and
Laramie Rivers and their tributaries with a ripe high elevation
snow pack and increasing chances for rain on snow this weekend.
MBRFC forecasts maintain minor flood potential near Saratoga and
along portions of the Laramie Watershed. Latest model QPF
indicates the potential for significant precipitation above 9000
feet in the form of rain with daytime temperatures in the 50s to
low 60s and low temperatures above 37 degrees. Runoff due to
saturated soils will likely cause streams and rivers to rise this
weekend into early next week. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential
for slow moving heavier convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...MAJ
AVIATION...MB
FIRE WEATHER...JSA
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 14, 4:16 AM MST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Fri Jun 14 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
151130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and scattered afternoon and evening thunderstorms
will develop. Strong thunderstorms producing heavy rainfall, gusty
winds and hail will be possible east of a line from Alliance to
Cheyenne.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected
Saturday through Tuesday. Locally heavy rainfall may lead to
minor flooding.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm
winds to the National Weather Service.

WYZ104-105-109>115-151130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening showers and thunderstorms will
develop. Severe weather is not expected, however isolated strong
thunderstorms may produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected Saturday
through Tuesday. A ripe snow pack remains above 9000 feet over the
mountains, and rain on snow could cause minor flooding. Be alert for
rapid increases in flow through area rivers and streams.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm winds
to the National Weather Service.

In the hours before

Local storm report, Jun 14, 3:35 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
06/14/2019  M59 MPH          LARAMIE            WY   ASOS

&&

GCLAYCOM
Local storm report, Jun 14, 3:39 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
06/14/2019  M60 MPH          LARAMIE            WY   ASOS

0438 PM     NON-TSTM WND GST S CHEYENNE              41.15N 104.79W
06/14/2019  E60 MPH          LARAMIE            WY   TRAINED SPOTTER

            SKYWARN SPOTTER ON LINCOLN.

&&

GCLAYCOM
Special weather statement, Jun 14, 3:48 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
448 PM MDT Fri Jun 14 2019

WYZ106>108-118-119-142330-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
448 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHEASTERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chugcreek to 8 miles northeast of
Ranchettes. Movement was east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lingle, La Grange, Chugwater, Yoder, Hillsdale, Chugcreek, Bordeaux,
Y-O Ranch, Hawk Springs, Hawk Springs Campground, Hawk Springs
Recreation Area, Slater, Meriden Rest Area, Veteran, Gun Barrel and
Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 42 and
74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10462 4124 10472 4186 10501 4206 10492
      4225 10428 4124 10407 4120 10463
TIME...MOT...LOC 2248Z 256DEG 24KT 4201 10481 4129 10465

Mokry
Special weather statement, Jun 14, 4:07 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
507 PM MDT Fri Jun 14 2019

WYZ118-119-142330-
Central Laramie County WY-East Laramie County WY-
507 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
530 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 21 miles east of Cheyenne, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 376 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 10452 4121 10456 4124 10406 4100 10406
      4100 10442
TIME...MOT...LOC 2307Z 288DEG 32KT 4108 10438

Mokry
Special weather statement, Jun 14, 4:22 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT Fri Jun 14 2019

NEZ002-142345-
Dawes NE-
522 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWES COUNTY UNTIL 545 PM
MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 15 miles southwest of Chadron, moving southeast at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Whitney Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4268 10343 4284 10333 4275 10301 4256 10318
TIME...MOT...LOC 2322Z 295DEG 20KT 4272 10327

Mokry
Special weather statement, Jun 14, 4:25 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT Fri Jun 14 2019

NEZ019-020-054-WYZ108-118-119-150015-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
525 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF...
WESTERN KIMBALL...WESTERN BANNER...SOUTHERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hawk Springs to near Gun
Barrel to 6 miles northeast of Grover. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pine Bluffs, La Grange, Albin, Yoder, Oliver Campground, Panorama
Point, Hawk Springs, Hawk Springs Campground, Oliver Reservoir, Hawk
Springs Recreation Area, Meriden Rest Area, Gun Barrel and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 390 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10438 4188 10457 4194 10450 4190 10403
      4130 10378 4100 10369 4100 10425
TIME...MOT...LOC 2325Z 284DEG 32KT 4182 10450 4136 10430 4095 10417

Mokry

The radar

The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
June 14, 4:29 PM MST to 4:38 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.160, -104.810

Measured at the Cheyenne Airport sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820096.